L-tryptophan and 5-HTP are widely used, “natural” alternatives to prescription antidepressant medications. In 1989, L-tryptophan was linked to an epidemic of eosinophilia myalgia syndrome. EMS is a sometimes fatal condition characterized by severe muscle pain, increased numbers of eosinophils – white blood cells involved in allergic responses – and respiratory failure. Following a U.S. Food and Drug Administration ban on L-tryptophan sales, many people turned to 5-HTP, a substance that, like L-tryptophan, is metabolized to serotonin. After more than 20 years of research, the relationship between L-tryptophan or 5-HTP and EMS is still unclear. Consult your doctor before taking 5-HTP or L-tryptophan for depression or any other condition.
Serotonin is a neurotransmitter that regulates your moods, appetite, sexual behavior, pain perception, intestinal motion and even blood clotting. Serotonin is the target for several widely prescribed antidepressant drugs, such as fluoxetine and paroxetine. Serotonin is produced by the sequential conversion of L-tryptophan, an amino acid found in many foods, to 5-hydroxy-L-tryptophan, and finally to serotonin. Serotonin from your bloodstream does not efficiently cross into your brain, but both L-tryptophan and the 5-HTP version do. Dietary supplementation with either L-tryptophan or 5-HTP is believed to increase the level of serotonin in your brain.
The 1989 epidemic of EMS was believed to have stemmed from contamination of L-tryptophan preparations marketed by a single manufacturer in Japan. An allergic reaction to this contaminant supposedly triggered the symptoms that are characteristic of EMS, and EMS was eventually determined to be a “drug-induced allergic disease” caused by the contaminant, but not by L-tryptophan itself. Therefore, L-tryptophan was once again approved for sale in the United States in 2005.
5-HTP and EMS
In 1994, several members of a Canadian family became ill after consuming a 5-HTP supplement, and one family member was eventually diagnosed with EMS. Following evaluation by the National Institutes of Health, it was determined that the family had been exposed to the same contaminant that triggered the 1989 EMS epidemic. However, a review in the April 2004 issue of “Toxicology Letters” called this decision into question, citing flaws in the NIH evaluation and in the chemical analysis of this and other 5-HTP supplements.
An elegant study published in the October 2009 issue of “Arthritis and Rheumatism” shed new light on EMS and its potential causes. After evaluating the blood from nearly 100 individuals involved in the 1989 EMS epidemic, scientists from the Centers for Disease Control and Prevention, National Institutes of Health, Medical University of South Carolina and Japan’s Ichikawa General Hospital established a link between EMS and certain genetic markers, suggesting that people with specific genes could be at a higher risk for EMS when they take L-tryptophan. Furthermore, people with certain genetic markers who are older and who take higher doses of L-tryptophan are at a higher risk for EMS. It isn’t clear if 5-HTP supplementation confers the same risks on susceptible individuals that L-tryptophan does.
EMS is a rare allergic disorder associated with consumption of L-tryptophan, 5-HTP or a contaminant of supplements containing these compounds. The fact that sporadic cases of EMS continue to appear in people who do not take L-tryptophan or 5-HTP, as well as in people who take supplements from different manufacturers, indicates that EMS stems from several different mechanisms, including genetic susceptibility. To be on the safe side, if you take L-tryptophan or 5-HTP and develop muscle pain or breathing difficulties, discontinue your supplements immediately and contact your physician.